Alabama, 2018

Damaging Wind in Alabama, August 17, 2018

August 17, 2018 · NWS BMX · 1 event in 1 county or zone

An isolated thunderstorm developed over western Blount County ahead of a decaying line of thunderstorms over northwest Alabama. The storm was located in a zone of higher CAPE values near 3000 J/kg and produced wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
12
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An isolated thunderstorm developed over western Blount County ahead of a decaying line of thunderstorms over northwest Alabama. The storm was located in a zone of higher CAPE values near 3000 J/kg and produced wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 17, 2:23 PM CST, 4 hours 2 minutes earlier.

Area forecast discussion, Aug 17, 2:23 PM CST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
323 PM CDT Fri Aug 17 2018

.SHORT TERM...

Scattered to numerous showers and thunderstorms will continue
across Central Alabama into the night. Activity has been fairly
unorganized for much of the day, despite multiple boundaries
floating around out there. However, there are now a couple of
features of note that will impact the area in the near term.
There's a NE-SW oriented line of convection stretching from Muscle
Shoals, AL down toward Jackson, MS. Convection is also expected to
fill in along an outflow boundary stretching from the ongoing
activity near the ArkLAMiss region eastward into Sumter/Marengo
Counties in AL. With precipitable water values at or just above 2
inches in SW Central AL, the slow-movement of current storms in
the area, and the proximity of the 2 features mentioned above,
localized flash flooding could become a concern in that area. Due
to lack of sufficient upper level support and a very moist
atmospheric profile, severe storms appear unlikely. However, a few
strong storms can't be ruled out.

Overall coverage should decrease through the evening and overnight
with best chances of convection shifting back to the north.
Isentropic lift will bring the return of a stratus deck overnight,
especially in the north, and may take a while to mix out Saturday
morning.

19

.LONG TERM...
Saturday through Thursday.

A very wet pattern is expected to persist through the weekend and
into the upcoming week. While convection may be more widespread
each afternoon, rain chances expected to be much higher than
normal during the evening and overnight hours.

On Saturday, an upper-level trough axis extending from the Ohio
Valley southward to Alabama, should provide modest large-scale
support for thunderstorm development. Rain chances have been
increased to 70 percent across the entire area. Similar rain
chances are expected for Sunday as very moist deep-layer WSW flow
continues behind the departing trough.

Models are in good agreement on Monday into Tuesday and indicate a
well-organized system ejecting from the Central Plains toward the
Great Lakes. Once again the weather pattern appears to be behaving
in a manner more consistent with early fall or late spring. This
setup should enhance low-level convergence and moisture advection
over a wide area from the Gulf Coast to the Ohio Valley. Where
stronger upper-level support exists, some risk of organized severe
storms may be found to our north and west on Monday. This threat
could shift toward our area on Tuesday but will require a stronger
shortwave in the base of the upper trough as indicated by the GFS.

An associated cold front may pass through our northern areas on
Tuesday and begin to lose forward momentum. This pause in the
movement of the front may be rather short-lived, and models
indicate a secondary shortwave rotating around the base of the
large-scale trough on Wednesday. This would drive the front and
high moisture content southeastward for Thursday.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

Scattered showers and thunderstorms will continue across AL
through the afternoon and early evening. Visibilities and
ceilings are expected to be briefly reduced to at least MVFR with
any shower and thunderstorm that moves over a TAF site. Due to the
uncertainty in coverage...have left VCTS in for now. Even though
there will be plenty of low level moisture tonight through the
early morning...a weak boundary moving into the area overnight
will keep winds from becoming calm...which will lower the chances
for fog development. Have left in MVFR at each TAF site...due to
the expected rain shower at each TAF site through the
afternoon...though confidence is low to include anything in the
IFR or lower visibilities. This boundary has the capability with
enough upper level lift to bring a few showers through the early
morning Saturday...with thunderstorms expected again in the
afternoon.

24

&&

.FIRE WEATHER...

Rain chances will remain high through the weekend as a cold front
slowly approaches the forecast area. Morning fog and low clouds
will be possible in locations that receive afternoon and evening
rainfall. There are no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     72  85  71  87  71 /  60  70  50  70  40
Anniston    72  86  71  87  71 /  40  70  50  70  40
Birmingham  74  87  73  88  73 /  50  70  50  70  40
Tuscaloosa  73  89  73  89  74 /  50  70  50  70  40
Calera      72  86  71  87  72 /  40  70  50  70  40
Auburn      71  85  71  86  72 /  40  70  50  70  30
Montgomery  73  88  73  89  73 /  40  70  50  70  30
Troy        72  87  72  88  72 /  40  70  50  70  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Aug 17, 3:17 AM CST, 15 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
417 AM CDT Fri Aug 17 2018

ALZ011>015-017>050-181230-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
417 AM CDT Fri Aug 17 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Aug 17, 4:37 PM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Birmingham AL
537 PM CDT FRI AUG 17 2018

ALZ015-017-024-172300-
Walker AL-Jefferson AL-Blount AL-
537 PM CDT FRI AUG 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALKER...
SOUTHWESTERN BLOUNT AND NORTH CENTRAL JEFFERSON COUNTIES UNTIL 600 PM
CDT...

At 536 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Locust Fork to Sumiton. Movement was east
at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Oneonta, Sumiton, Dora, Cleveland, Dallas, Warrior, Kimberly, Morris,
Locust Fork, Trafford, Allgood, Fairview, Hayden, Sipsey, Nectar,
Rosa, County Line, Bangor, Rocky Hollow and Blount Springs.

LAT...LON 3382 8648 3380 8657 3377 8658 3373 8713
      3393 8711 3392 8708 3390 8710 3389 8709
      3389 8701 3387 8700 3386 8696 3387 8692
      3392 8692 3392 8689 3394 8688 3393 8686
      3395 8684 3395 8679 3399 8676 3404 8646
TIME...MOT...LOC 2236Z 254DEG 8KT 3391 8668 3378 8704

25/Owen
Special weather statement, Aug 17, 4:51 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Birmingham AL
551 PM CDT FRI AUG 17 2018

ALZ017-018-172300-
Etowah AL-Blount AL-
551 PM CDT FRI AUG 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BLOUNT AND WEST
CENTRAL ETOWAH COUNTIES UNTIL 600 PM CDT...

At 551 PM CDT, Doppler radar was tracking a strong thunderstorm near
Altoona, or near Oneonta, moving north at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Oneonta, Altoona, Snead, Susan Moore, Walnut Grove, Allgood, Rosa,
Highland Lake and Hendrix.

LAT...LON 3413 8633 3410 8630 3412 8628 3409 8620
      3399 8628 3394 8633 3393 8632 3391 8635
      3390 8635 3388 8636 3391 8652 3418 8649
TIME...MOT...LOC 2251Z 198DEG 31KT 3402 8639

25/Owen
Special weather statement, Aug 17, 4:58 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Birmingham AL
558 PM CDT FRI AUG 17 2018

ALZ024>026-172330-
Jefferson AL-Shelby AL-St. Clair AL-
558 PM CDT FRI AUG 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SHELBY...
NORTHEASTERN JEFFERSON AND WEST CENTRAL ST. CLAIR COUNTIES UNTIL 630
PM CDT...

At 558 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fultondale, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Birmingham, Hoover, Vestavia Hills, Homewood, Mountain Brook,
Trussville, Gardendale, Irondale, Leeds, Moody, Fultondale,
Springville, Center Point, Clay, Pinson, Tarrant, Margaret, Argo,
Kimberly and Morris.

LAT...LON 3341 8651 3341 8688 3376 8684 3379 8667
      3378 8665 3377 8665 3377 8658 3380 8658
      3380 8652 3381 8651 3382 8646
TIME...MOT...LOC 2258Z 266DEG 20KT 3362 8681

25/Owen
Special weather statement, Aug 17, 5:01 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Birmingham AL
601 PM CDT FRI AUG 17 2018

ALZ017-018-024-026-172330-
Etowah AL-Jefferson AL-St. Clair AL-Blount AL-
601 PM CDT FRI AUG 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...WEST CENTRAL ETOWAH...
NORTH CENTRAL JEFFERSON AND NORTH CENTRAL ST. CLAIR COUNTIES UNTIL
630 PM CDT...

At 601 PM CDT, Doppler radar was tracking a strong thunderstorm over
Allgood, or near Oneonta, moving east at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Oneonta, Blountsville, Cleveland, Dallas, Warrior, Kimberly,
Ashville, Morris, Locust Fork, Altoona, Snead, Susan Moore, Walnut
Grove, Trafford, Allgood, Fairview, Hayden, Nectar, Rosa and County
Line.

LAT...LON 3411 8631 3386 8628 3375 8684 3390 8693
      3392 8692 3392 8689 3394 8688 3393 8686
      3395 8684 3394 8682 3396 8682 3395 8679
      3403 8672 3403 8670 3405 8671 3405 8669
      3406 8668 3417 8638
TIME...MOT...LOC 2301Z 259DEG 29KT 3392 8655

25/Owen
Special weather statement, Aug 17, 5:06 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Birmingham AL
606 PM CDT FRI AUG 17 2018

ALZ017-018-172330-
Etowah AL-Blount AL-
606 PM CDT FRI AUG 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BLOUNT AND
NORTHWESTERN ETOWAH COUNTIES UNTIL 630 PM CDT...

At 606 PM CDT, Doppler radar was tracking a strong thunderstorm over
Altoona, or 9 miles northeast of Oneonta, moving northeast at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sardis City, Altoona, Snead, Susan Moore, Walnut Grove, Reece City,
Aurora, Howelton, Crudup, Mountainboro, Gallant and Rockledge.

LAT...LON 3411 8596 3397 8625 3399 8628 3396 8631
      3408 8645 3415 8636 3410 8630 3418 8619
      3419 8611 3420 8610 3420 8605
TIME...MOT...LOC 2306Z 232DEG 21KT 3404 8635

25/Owen
Special weather statement, Aug 17, 5:46 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Birmingham AL
646 PM CDT FRI AUG 17 2018

ALZ011-180015-
Marion AL-
646 PM CDT FRI AUG 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARION COUNTY UNTIL
715 PM CDT...

At 646 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Salem, or 10 miles southeast of Fulton, moving northeast at 30
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hamilton, Pigeye, Shottsville and Bexar.

LAT...LON 3431 8782 3407 8820 3432 8817
TIME...MOT...LOC 2346Z 227DEG 27KT 3416 8826

25/Owen

The radar

The Birmingham radar (KBMX), 77 km away, was scanning. The volume nearest the first event began at 00:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Blount

When
August 17, 6:25 PM CST to 6:27 PM CST
Where
Blount County, 2.21 mi SW of Hayden
Measured
43 kt (49 mph) estimated gust
Injuries
12 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
33.860, -86.800

A large tent collapsed at an outdoor event at Traditions Park at Hayden due to wind. There were approximately 150 people inside the tent with 12 injuries reported. A survey team from the NWS office in Birmingham reported that the winds were likely sub-severe.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780856.